Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 12, NWS Phoenix, AZ

July 11, 2018Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 11, 2018, 12:00 PM MST for Gila County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2018, 12:00 PM MST (19:00 UTC)
Expired
Jul 11, 2018, 3:00 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 80 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 1:20 PM MSTFLASH FLOOD1 Se Globe, AZSEVERAL LOW WATER CROSSING CLOSED BELOW PINAL BURN SCAR IN SIXSHOOTER CANYON AND KELLNER CANYON. WATER HEAVILY LADEN WITH ASH AS WELL AS DEBRIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 80 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 7.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2018-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2018-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
553 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

511 
WGUS55 KPSR 111900
FFWPSR
AZC007-112200-
/O.NEW.KPSR.FF.W.0012.180711T1900Z-180711T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1200 PM MST WED JUL 11 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 300 PM MST.

* At 1158 AM MST, Doppler radar indicated heavy rain across the
  warned area which includes the Pinal Fire burn scar and immediate
  downstream canyons.  Flash flooding is expected to begin shortly.

  Canyons will experience a rapid rise in water levels.

* Some locations that will experience flooding include...
  Globe and Central Heights-Midland City. 

  The affected areas are in and below the recently burned Pinal Fire 
  Burn Scar.  This includes Kellner Canyon, Ice House Canyon, 
  Sixshooter Canyon, Russell Gulch, and Pinal Creek.

  Upper portions of the burn scar have received the highest rainfall 
  totals. Radar indicated 1.0 to 1.3 inches.  With 0.4 to 0.6 inches 
  over lower portions of the burn scar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents should move to higher ground and away from the creek.
Motorists should not attempt to cross low water crossing or bridges.

&&

LAT...LON 3335 11076 3333 11078 3327 11080 3329 11083
      3329 11087 3332 11085 3333 11085 3336 11083
      3340 11083 3340 11079 3338 11076

$$

MS
2 follow-up statements
073 
WGUS75 KPSR 112038
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
138 PM MST WED JUL 11 2018

AZC007-112200-
/O.CON.KPSR.FF.W.0012.000000T0000Z-180711T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
138 PM MST WED JUL 11 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM MST FOR
GILA COUNTY...

At 135 PM MST, Doppler radar indicated heavy rain approaching the 
east side of the Pinal Burn Scar near Pinal Creek and Sixshooter 
Canyon. Flash flooding was reported by emergency management due to 
rain that fell earlier over the burn scar and impacting Kellner and 
Sixshooter Canyon. Low water crossing have been closed. Water is 
dark with ash and contains debris.

Some locations that will experience flooding include...
Globe and Central Heights-Midland City. 

LAT...LON 3335 11076 3333 11078 3327 11080 3329 11083
      3329 11087 3332 11085 3333 11085 3336 11083
      3340 11083 3340 11079 3338 11076

$$

MS
121 
WGUS75 KPSR 112153
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
253 PM MST WED JUL 11 2018

AZC007-112201-
/O.EXP.KPSR.FF.W.0012.000000T0000Z-180711T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
253 PM MST WED JUL 11 2018

...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 300 PM
MST...

The heavy rain has ended over the Pinal Burn Scar. Flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures as water will continue to flow in Kellner 
Canyon and Sixshooter Canyon.

LAT...LON 3335 11076 3333 11078 3327 11080 3329 11083
      3329 11087 3332 11085 3333 11085 3336 11083
      3340 11083 3340 11079 3338 11076

$$

MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 4:39 AM MST, 7 hours 21 minutes earlier.

Area forecast discussion, Jul 11, 4:39 AM MST, 7 hours 21 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
439 AM MST Wed Jul 11 2018

.UPDATE...Updated aviation and fire weather discussions.

&&

.SYNOPSIS...
Monsoon moisture levels will continue to remain high enough this
week to cause isolated to scattered thunderstorms daily across
most of the region. The best chances for more widespread storms will
be this afternoon and evening, with chances decreasing for the
latter part of the work week before increasing again later this
weekend. Temperatures will generally end up slightly below normal
over Arizona with readings closer to normal across southeast
California.

&&

.DISCUSSION...
Early this morning, it was rather quiet around the area weather-
wise, with variable amounts of mid/high level debris clouds floating
around the deserts. Monsoon moisture was in plentiful supply; the
recent 00z Phoenix sounding was almost at 2 inches and the lower
desert surface dewpoints generally ranged from mid 60s to around 70.
At 230 am, the dewpoint at Phoenix was 71. Plot data and IR/vapor
imagery showed a large inverted trof moving slowly westward thru
western Arizona and into far SE California.

Now that deep monsoon moisture is in place, until that moisture
substantially decreases we will have a threat for mainly
afternoon/evening showers and storms in the area each day,
especially over south-central Arizona. Except for minor thinning of
the moisture over the western deserts later this week, we should see
PWAT values close to 1.5 inches or higher over much of the area over
the next week at least.

For the rest of today, the aforementioned upper wave/inverted trof
will continue to weaken and shift off towards the northwest. Despite
the boundary layer being somewhat stabilized (high temps today in
the deserts will likely stay in the 90s over much of the Arizona
deserts) and steering flow only weakly southerly, the high levels of
monsoon moisture will keep our rain/storm chances elevated. As such
we will continue to see POPs in the chance category over much of the
area. For the latter portion of the work week, Thursday into Friday,
guidance is in pretty good agreement that we will see moisture
levels drop off somewhat mainly over the western deserts - areas
west of central Phoenix - as PWAT falls near or below 1.5 inches and
CAPE values become very low. The upper high becomes somewhat ill-
defined and centered off to our northwest, with weak low/mid level
steering flow from the southwest. Given decreased moisture values
and poor steering flow, storm chances really drop off especially
over the southwest deserts and into far SE California. A southwest
steering flow regime typically favors higher terrain locations to
the north and east of Phoenix with isolated convection at best over
the lower deserts. As the atmosphere dries out high temperatures
steadily climb, reaching near or around seasonal normal levels by
Friday. Expect a high of 105 in Phoenix by Friday.

Over the weekend, we can expect more favorable monsoon conditions to
return; the upper high will set up to our northwest, generally in
the vicinity of southern Nevada, and steering flow will strengthen
out of the northeast - a favorable direction to bring high terrain
storms into the deserts. In addition to better flow aloft, another
upper low/inverted trof is forecast (by both GFS and ECMWF) to move
slowly into the area out of New Mexico, bringing increasing moisture
and upper support for convection. Thus storm chances will be
increasing again over the weekend and into the early part of next
week. At the moment, due to this being several days away and
confidence rather low, we will not raise our POPs substantially but
rather show an increasing trend with deserts values staying mostly
below 30 percent and keeping chance readings confined to higher
terrain areas east of Phoenix. As moisture increases, high temps
start to trend back down with Phoenix forecast to fall to about 101
by Sunday.

For the latter portion of the extended - next Monday into Tuesday -
we will keep a relatively moderate grade monsoon forecast going each
day, keeping POPs below 30 percent over the deserts with higher
numbers over higher terrain east of Phoenix. Steering flow remains
out of the east and a bit elevated each day, moisture remains
plentiful and CAPE is modest.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL: With ample
moisture remaining across the region, a chance of thunderstorms
exists for all terminals this afternoon/evening.  Thunderstorms that
do develop will generate outflows that will likely approach the
terminals out of the north/south easterly quadrants. Current TAFs
indicate an easterly switch around 01Z to account for outflows but
could be much later should they not develop. For now, have
refrained from mentioning TS or blowing dust in the TAFs as
confidence is too low but both are certainly possible this
afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:
Southerly flow below 10 kts will likely continue for KIPL and KBLH
through the TAF period. However, there is a slight chance of
thunderstorms late Wednesday morning and into the afternoon which
could bring gusty and erratic winds. There is even the potential
for blowing dust with reduced visibility but not confident enough
to include in the TAF at this point.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Friday through Tuesday: Low grade monsoon conditions will exist
Friday and possibly Saturday as drier air moves over the region.
During this period, afternoon thunderstorms will mainly be confined
to the higher terrain north and east of Phoenix, however, cannot
completely rule out a few storms making their way to the lower
elevations of south-central AZ.  Despite the drier air, overnight
recoveries will still be fair to good while daytime humidity minimums
will be at or above 15-20%. More moist air works its way into the
region on Sunday and looks to stick around through early next week
bringing a possible uptick in afternoon convection. Winds will
remain light throughout our extended period except near
thunderstorms where gusty and erratic winds can be expected.
&&

.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon and evening.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...CB
AVIATION...Wilson
FIRE WEATHER...Wilson

In the hours before

Special weather statement, Jul 11, 11:34 AM MST, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1134 AM MST WED JUL 11 2018

AZZ547-556-558-562-111915-
Tonto Basin AZ-Globe/Miami AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
1134 AM MST WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 1215 PM MST...

At 1133 AM MST, Doppler radar was tracking a strong thunderstorm over
Top-Of-The-World, or near Superior, moving northwest at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Roosevelt, Miami, Top Of The World, Tonto National Monument,
Top-Of-The-World, Claypool and Inspiration.

This includes the following highways...
US Highway 60 between mile markers 229 and 246.
AZ Route 188 between mile markers 225 and 229, and between mile
markers 232 and 242.

LAT...LON 3369 11111 3353 11090 3327 11078 3327 11104
      3351 11131
TIME...MOT...LOC 1833Z 137DEG 16KT 3336 11104

JS
Special weather statement, Jul 11, 11:38 AM MST, 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1138 AM MST WED JUL 11 2018

AZZ533-111930-
Central La Paz AZ-
1138 AM MST WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LA PAZ COUNTY UNTIL
1230 PM MST...

At 1138 AM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Vicksburg, or 32 miles southeast of Parker, moving
northwest at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bouse.

This includes AZ Route 72 between mile markers 24 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3385 11369 3372 11385 3392 11412 3408 11390
TIME...MOT...LOC 1838Z 137DEG 15KT 3385 11383

JS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:17 PM MSTSpecial Weather StatementPSRMaricopa28 min
Jul 10, 5:18 PM MSTAreal Flood AdvisoryPSRMaricopa88 min
Jul 10, 5:20 PM MSTSpecial Weather StatementPSRMaricopa40 min
Jul 10, 6:08 PM MSTSpecial Weather StatementPSR37 min
Jul 11, 5:54 AM MSTAreal Flood AdvisoryPSRLa Paz2 hr
Jul 11, 11:34 AM MSTSpecial Weather StatementPSRGila41 min
Jul 11, 11:38 AM MSTSpecial Weather StatementPSRLa Paz52 min
Jul 11, 11:41 AM MSTFlash Flood WatchPSRGila, La Paz, Maricopa, Pinal, Yuma14 hr
Jul 11, 12:16 PM MSTSpecial Weather StatementPSRGila44 min
Jul 11, 12:23 PM MSTSpecial Weather StatementPSRLa Paz52 min
Jul 11, 12:28 PM MSTSpecial Weather StatementPSRLa Paz47 min
Jul 11, 1:05 PM MSTFlash Flood WarningPSRLa Paz, Yuma4 hr
Jul 11, 1:09 PM MSTSpecial Weather StatementPSRLa Paz51 min
Jul 11, 1:13 PM MSTSpecial Weather StatementPSR47 min
Jul 11, 1:28 PM MSTSpecial Weather StatementPSRPinal47 min
Jul 11, 1:49 PM MSTSpecial Weather StatementPSR41 min
Jul 11, 1:54 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal51 min
Jul 11, 2:02 PM MSTAreal Flood AdvisoryPSRLa Paz, Yuma3 hr
Jul 11, 2:11 PM MSTSpecial Weather StatementPSRPinal49 min
Jul 11, 2:20 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Jul 11, 2:40 PM MSTSpecial Weather StatementPSRPinal50 min
Jul 11, 2:42 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal48 min
Jul 11, 2:58 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa3 hr
Jul 11, 3:09 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal51 min
Jul 11, 3:31 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal119 min
Jul 11, 3:54 PM MSTSpecial Weather StatementPSR51 min
Jul 11, 3:56 PM MSTSpecial Weather StatementPSRMaricopa49 min
Jul 11, 4:03 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Jul 11, 4:12 PM MSTSpecial Weather StatementPSRGila48 min
Jul 11, 4:14 PM MSTSpecial Weather StatementPSR46 min
Jul 11, 4:25 PM MSTSpecial Weather StatementPSRMaricopa50 min
Jul 11, 4:26 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Jul 11, 4:57 PM MSTSpecial Weather StatementPSRMaricopa48 min
Jul 11, 4:59 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal46 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.